Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 206, NWS Bismarck, ND

July 9, 2007Billings County, Golden Valley County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 9, 2007, 3:24 PM MDT for Billings County, Golden Valley County, North Dakota. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2007, 3:24 PM MDT (21:24 UTC)
Expired
Jul 9, 2007, 4:07 PM MDT
In force
43 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Billings County, ND, Golden Valley County, ND

The radar

The Bismarck radar (KBIS), 231 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 3:35 PM MDTTSTM WND GST 60Golva, NDACCOMPANIED BY PEA SIZE HAIL AND VERY HEAVY RAINFALL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 1:01 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.4 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2007-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2007-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1063 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 092125
SVRBIS
NDC007-033-092230-
/O.NEW.KBIS.SV.W.0206.070709T2124Z-070709T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
324 PM MDT MON JUL 9 2007

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BILLINGS COUNTY IN SOUTHWEST NORTH DAKOTA...
  SOUTHERN GOLDEN VALLEY COUNTY IN SOUTHWEST NORTH DAKOTA...

* UNTIL 430 PM MDT

* AT 322 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GOLVA...OR ABOUT 47 MILES NORTHWEST OF BOWMAN...AND MOVING EAST AT
  30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALPHA AROUND 340 PM MDT...
  8 MILES SOUTH OF FRYBURG AROUND 430 PM MDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING AND AWAY FROM WINDOWS.

LAT...LON 4679 10416 4661 10413 4665 10326 4688 10325

$$

JF
1 follow-up statement
000 
WWUS53 KBIS 092207
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
507 PM CDT MON JUL 9 2007

NDC007-033-092217-
/O.CAN.KBIS.SV.W.0206.000000T0000Z-070709T2230Z/
GOLDEN VALLEY ND-BILLINGS ND-
407 PM MDT MON JUL 9 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BILLINGS AND
SOUTHERN GOLDEN VALLEY COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A
SIGNIFICANT THREAT.

LAT...LON 4679 10416 4661 10413 4665 10326 4688 10325

$$

JF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 1:20 PM MDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 9, 1:20 PM MDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
220 PM CDT MON JUL 9 2007

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
FORECAST PROBLEM TODAY WILL BE CONVECTION THIS AFTERNOON AND
TONIGHT. CONVECTION ALREADY GETTING GOING IN EASTERN MONTANA.
STRONG SHORTWAVE OVER SOUTHEAST SASKATCHEWAN WILL CONTINUE TO PUSH
SOUTHEAST...INCREASING INSTABILITY/LIFT ACROSS THE REGION. AHEAD OF
THIS...SURFACE TO 85H SOUTHERLY FLOW WILL INCREASE OVER WESTERN
NORTH DAKOTA THIS AFTERNOON. THIS WILL BRING INCREASING MOISTURE TO
THE AREA AS WELL. LOOKS LIKE INGREDIENTS ARE COMING TOGETHER FOR A
SEVERE WEATHER OUTBREAK THIS AFTERNOON/EVENING. ALTHOUGH LOW LEVEL
MOISTURE WILL BE SOMEWHAT LIMITED...DUE TO THE STRENGTH OF THE MID
LEVEL SHORTWAVE...AND THUS...INCREASING LOW LEVEL FLOW...SHEAR WILL
BE SUFFICIENT FOR A TORNADIC THREAT LATE THIS AFTERNOON WITH
SUPERCELL THUNDERSTORMS. HOWEVER...WIND/HAIL WILL BE THE MAIN THREAT
THIS AFTERNOON AND THIS THREAT WILL CONTINUE THIS EVENING...AS
SYSTEM TRANSFORMS INTO MORE OF A LINEAR MCS. PREVIOUS GRIDS HAD A
PRETTY GOOD HANDLE ON THE SITUATION. DID SOME MINOR ADJUSTMENTS TO
EXPAND COVERAGE OF HIGHER POPS FARTHER SOUTH AND WEST.

AFTER TONIGHT...WILL SEE A STRONG NORTHWEST FLOW ON TUESDAY.
THINKING WE SHOULD STAY BELOW ADVISORY CRITERIA...BUT WINDY AND WILL
CARRY ADVISORY ON THE LAKES.

TEMPERATURES WILL BE COOLER ON TUESDAY AND WILL REMAIN AT OR BELOW
NORMAL THROUGH THE SHORT TERM PERIOD.

ONLY CHANCE OF PRECIPITATION AFTER TONIGHT SYSTEM...WILL BE SOME
LINGERING PRECIP IN THE EASTERN CWA ON TUESDAY. ALSO ADDED A SLIGHT
CHANCE OF PRECIP ON WEDNESDAY AS ANOTHER SHORTWAVE DROPS OVER THE
AREA IN NORTHWEST FLOW.

.LONG TERM...FRIDAY THROUGH MONDAY NIGHT...
A SHARP UPPER LEVEL RIDGE OVER THE ROCKIES WILL REMAIN IN PLACE
THROUGH THE LONG TERM.  SHORT WAVES MOVING DOWN THE PLAINS SIDE OF
THE RIDGE WILL ONLY BRUSH THE FORECAST INITIALLY...KEEPING THE
CHANCE OF PRECIP LOW AS THE ASSOCIATED SYSTEMS WILL BE MOVING SOUTH
LIMITING THE SUPPLY OF LOW LEVEL MOISTURE.  WILL PUT A SLIGHT CHANCE
OF TSTMS IN SUNDAY NIGHT AND MONDAY...AS THE RIDGE LOOSES SOME OF
ITS AMPLITUDE ALLOWING A SHORT WAVE TO MOVE DOWN OVER THE AREA.
TEMPERATURES WILL REMAIN WITHIN THE NORMAL RANGE THROUGH THE PERIOD.

&&

.AVIATION...TIMING OF THE SURFACE LOW AND COLD FRONT WILL BE THE
PROBLEM FOR AVIATION THIS AFTERNOON.  GOOD MOISTURE ADVECTION AND
STRONG LIFTING AHEAD OF THE SYSTEM WILL CAUSE SCATTERED
THUNDERSTORMS...SOME SEVERE.  CURRENT RADAR INDICATES THUNDERSTORMS
ALONG A LINE FROM NORTH OF MILES CITY THROUGH WOLF POINT INTO CANADA
MOVING EAST AT ABOUT 25 MPH.  THE THUNDERSTORMS WILL MOVE ACROSS
EASTERN MONTANA AND NORTH DAKOTA THIS AFTERNOON AND TONIGHT.  STRONG
WINDS WILL DEVELOP BEHIND THE LOW...WITH LOW STRATUS A POSSIBILITY
IN WRAP AROUND MOISTURE...ESPECIALLY IN NORTH CENTRAL AND EASTERN
NORTH DAKOTA TONIGHT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TWH/TSW
Hazardous weather outlook, Jul 9, 3:03 AM MDT, 12 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
403 AM CDT MON JUL 9 2007

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-100915-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
403 AM CDT MON JUL 9 2007 /303 AM MDT MON JUL 9 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SEVERE THUNDERSTORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

RSL

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 3:00 PM MDTSevere Thunderstorm WarningBISDivide, Williams60 min
Jul 9, 3:06 PM MDTSevere Thunderstorm WarningBISHettinger, Slope54 min
Jul 9, 3:43 PM MDTSevere Thunderstorm WarningBISDivide, Williams62 min
Jul 9, 3:50 PM MDTSevere Thunderstorm WarningBISBowman, Slope40 min
Jul 9, 3:59 PM MDTSevere Thunderstorm WarningBISAdams, Hettinger, Slope46 min
Jul 9, 4:04 PM MDTSevere Thunderstorm WarningBISMcKenzie, Williams56 min
Jul 9, 4:27 PM MDTSevere Thunderstorm WarningBISBowman33 min
Jul 9, 4:46 PM MDTSevere Thunderstorm WarningBISAdams59 min
Jul 9, 5:11 PM MDTSevere Thunderstorm WarningBISMcKenzie, McLean, Mountrail49 min
Jul 9, 5:24 PM MDTSevere Thunderstorm WarningBISMountrail51 min
Jul 9, 5:24 PM MDTSevere Thunderstorm WarningBISGrant, Hettinger, Stark45 min
Jul 9, 5:43 PM MDTSevere Thunderstorm WarningBISAdams, Sioux32 min
Jul 9, 5:57 PM MDTSevere Thunderstorm WarningBISWard33 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.